Ask Trevor CHT: Pain after cortisone shot in wrist?

Ask Trevor CHT: Pain after cortisone shot in wrist?

Trevor Petrie - Chief Medical Officer
2 minute read

Dawn asks:

"I had a cortisone shot in my right wrist yesterday, and now my wrist on the palm side is grinding/popping/clicking when I make a fist. It is also a bit painful. I cannot make a tight fist at all. My fingers and wrist were so crampy and stiff prior to the cortisone, now it's a little better but still painful when I move them.

Any thoughts on what this is?"

Certified Hand Therapist Trevor says:

You can try a little heat or maybe even a contrast bath to help get some of the swelling out of the area and get some fresh blood flow.

You don't want to do heat/ice too soon after a cortisone injection and every doctor has their own preference as to how long you should wait but usually it's 3-4 days although I have worked with some doctors who ask you to wait as long as a week.

If your doctor doesn't want you using heat or ice modalities yet, make sure to keep your fingers moving as much as you can.

I usually tell my patients in case like this that "stress" is good but "pain" is bad. That means you should push into a little discomfort when moving your hand/fingers but you don't want to push so hard that you're exacerbating your pain symptoms. A hand therapist might be able to tailor a home exercise program that works best for you if you have that option where you live.

This content is presented for informational purposes only, and should not be seen as any kind of health, nutritional, medical or legal advice. You should consult a licensed medical practitioner if you are experiencing pain and/or discomfort or have a medical issue or suspect that you have a medical issue. If you choose to rely on the information presented in the Grace & Able LLC website, blog or social media posts, you do so at your own risk.

« Back to Blog